Expand AU Menu
Profile

John Nolan

Professor
Department of Mathematics and Statistics

  • Prof. Nolan has taught at the University of Zambia (in Africa), and Kenyon College (in Ohio), and worked in a software company before coming to American University. His main research interests are in probability theory, with a focus on heavy tailed stable distributions. He is also interested in problems in finance, engineering, and genetics. He is a co-PI in the Math for America DC program, a program to train skilled mathematics teachers for the DC public schools. While not doing math, he enjoys outdoor activities, reading and acoustic music.
  • Degrees

    PhD, Mathematics, University of Virginia
  • Languages Spoken:

    Some German
  • OFFICE

  • CAS - Math & Statistics
  • Gray - 227
  • Gray Hall 227
    Tue 4:00-5:00 PM
    Wed 1:30 - 2:30 & 4:00 - 5:00 PM
    Thur 3:00 - 5:00 PM
  • CONTACT INFO

  • (202) 885-3140 (Office)
  • (202) 885-3155 (Fax)
  • Send email Profile UserID
  • FOR THE MEDIA

  • To request an interview for a
    news story, call AU Communications
    at 202-885-5950 or submit a request.

Scholarly, Creative & Professional Activities

Research Interests

Probability, stochastic processes, heavy tailed behavior in finance and engineering, statistical genetics.
 

Work In Progress

       
  • Nolan, J.P. and Ojeda, D. Linear regression with stable errors
  •    
  • Nolan, J.P. and Rishmawi, S. Fitting concentration data with stable distributions.
  •    
  • Nolan, J. P. Stable Distributions: Models for Heavy Tailed Data (book contract with Birkhauser Press).  
  •    
  • Nolan, J. P. Multivariate stable probabilities in polar form.

Professional Presentations

       
  • Stable distributions: models for heavy tailed data, University of Gothenburg, Sweden, 21 November 2002
  •    
  • Statistical techniques with heavy tailed and stable distributions, Enterprise Risk Management, Workshop, National Academies of Sciences, Washington, DC, 15 January 2004.
  •    
  • Stable distributions: models for heavy tailed data, University of Virginia, 24 February 2005
  •    
  • Univariate and multivariate stable laws, Bowling Green State University, 16 April 2005
  •    
  • Multivariate stable densities and distribution functions: general and elliptical case, BundesBank Conference, Eltville, Germany, 11 November 2005
  •    
  • Metrics for multivariate stable laws, Invited session at Ninth International Vilnius Conference on Probability Theory and Mathematical Statistics, Vilnius, Lithuania, 27 June 2006
  •    
  • Fitting Concentration Data with Stable Distributions, Michigan State University, 19 April 2007
  •    
  • Stable Laws and Extreme Value Laws, Statistics and Applied Mathematical Sciences Institute (SAMSI), Research Triangle Park, NC, 24 January 2008
  •    
  • Random Fractals, Randolph Macon University, Pi Mu Epsilon, 18 April 2008
  •    
  • Advances in Robust Signal Processing, International Workshop on Applied Probability 2008, Compiegne, France, 7 July 2008

Honors, Awards, and Fellowships

 Listed in Who’s Who in America

Selected Publications

       
  • Nolan, J. P., Path properties of index beta stable fields. Annals of Probability, 16, 1596-1607 (1988).
  •    
  • Nolan, J. P., Continuity of symmetric stable processes. J. of Multivariate Analysis, 29, 84-93 (1989).
  •    
  • Nolan, J.P., Local nondeterminism and local times for stable processes. Probability Theory and Related Fields, 82, 387-410 (1989).  
  •    
  • Nolan, J. P. Numerical calculations of stable densities and distribution functions. Stochastic Models, 13, 759-774. (1997)
  •    
  • Terwilliger, J. D., Shannon, W. D., Lathrop, G. M., Nolan, J. P., Goldin, L. R., Chase, G. and Weeks, D. E. True and false positive peaks in genome-wide scans. American J. of Human Genetics 61, 430-438. (1997)  
  •    
  • Abdul-Hamid, H. and Nolan, J. P. Multivariate stable densities as functions of their one dimensional projections. J. Multivariate Analysis, 67, 80-89. (1998)
  •    
  • Fofack, H. and Nolan, J. P. Distribution of Parallel Exchange Rates in African Countries.Journal of International Money and Finance, 20, 987-1001 (2001)  
  •    
  • Nunez, R. C., Gonzalez, J. G., Arce, G. R. and Nolan, J. P. Fast and accurate computation ofthe myriad filter via branch-and-bound search. IEEE Transactions on Signal Processing, 56,No. 7, 3340-3346 (2008)
  •    
  • Nolan, J. P. Maximum likelihood estimation of stable parameters. Invited chapter in Levy Processes. Ed. by O. Barndorff-Nielsen, T. Mikosch and S. Resnick, Birkhauser, Boston (2001)
  •    
  • Nolan, J. P. Modeling Financial Data with Stable Distributions, Invited chapter in Book 1of the Handbooks of Finance, North Holland, Chapter 3. Volume editor S. T. Rachev, Series editor W. T. Ziemba. (2003)

AU Expert

Area of Expertise: Probability theory, general mathematics and statistics, genetics, mathematical finance

Additional Information: John Nolan is the author of more than 30 publications and is listed in Who's Who in America. He has taught at the University of Zambia, and Kenyon College (in Ohio), and worked in a software company before coming to American University. His main research interests are in probability theory, with a focus on heavy-tailed stable distributions. He is also interested in problems in finance, engineering, and genetics. He is a coprincipal investigator in Math for America D.C., a program that trains skilled mathematics teachers for D.C. public schools.
 

Media Relations
To request an interview please call AU Media Relations at 202-885-5950 or submit an interview request form.

AU News and Achievements